South Carolina, 2012

Flash Flooding and Hail in South Carolina, July 10, 2012

July 10, 2012 · NWS CAE · 24 events in 10 counties and zones

Scattered thunderstorms produced damaging winds and some hail around the Midlands. Most wind damage was from trees and powerlines going down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$626,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced damaging winds and some hail around the Midlands. Most wind damage was from trees and powerlines going down. Locally heavy rains also caused flash flooing in Downtown Columbia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 9:18 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 10, 9:18 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1018 AM EDT TUE JUL 10 2012

.SYNOPSIS...
A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH WILL BE A FOCUS
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. HEAVY RAIN WILL
ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK
PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR ECHOS HAVE DISSIPATED ACROSS THE AREA THIS MORNING. BEST
CHANCE OF PRECIPITATION SHOULD BE THIS AFTERNOON...SO REMOVED POPS
UNTIL 16Z...NOON WHEN HEATING WILL INCREASE INSTABILITY PLUS
INTERACTION WITH THE FRONT ALONG THE NORTH CAROLINA AND SOUTH
CAROLINA BORDER. MADE MINOR CHANGES TO SKY...WIND AND DEW POINT
GRIDS FOR THE REST OF THIS MORNING.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN WITH A STRONG UPPER
HIGH CENTERED OVER UTAH AND ANOTHER OFF THE SOUTHEAST COAST WITH
THE UPPER RIDGE BEING SPLIT BY AN UPPER TROUGH AXIS EXTENDING FROM
THE GREAT LAKES SOUTHWARD INTO THE LOWER MISSISSIPPI VALLEY. THIS
CONFIGURATION YIELDS DEEP MOIST SOUTHWESTERLY FLOW ACROSS THE
FORECAST AREA. AT THE SURFACE THE FRONT IS NOW ANALYZED TO BE
ACROSS THE SOUTH CAROLINA/NORTH CAROLINA BORDER WITH A TROUGH OF
LOW PRESSURE EXTENDING FROM AUGUSTA TO MYRTLE BEACH.

ATMOSPHERE WILL AGAIN BE MODERATELY UNSTABLE WITH CAPE VALUES
EXCEEDING 2500 J/KG WITH A WEAKLY SHEARED ENVIRONMENT SUPPORTING
PULSE TYPE STORMS THAT COULD FORM INTO CLUSTERS AND WILL BE SLOW
MOVING AND POSE A HEAVY RAIN THREAT. DIFFERENTIAL HEATING
BOUNDARIES CREATED BY THE LINGERING THICK DEBRIS CLOUDS COULD ALSO
BECOME A FOCUS FOR CONVECTION AND COULD ALTER THE FORECAST LEADING
TO LOWER THAN NORMAL CONFIDENCE IN LOCATION OF STORMS. WILL CARRY
LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS
AFTERNOON WHERE PRECIP WATER VALUES WILL EXCEED 2 INCHES AND
MOISTURE ADVECTION INTO THE SURFACE TROUGH AND FRONTAL ZONE WILL
BE MAXIMIZED...AND HIGH CHANCE POPS ELSEWHERE. SIMILAR TO
MONDAY...EXPECT CONVECTION TO LINGER INTO THE OVERNIGHT HOURS AND
HAVE KEPT POPS HIGHER THROUGHOUT THE NIGHT TO ACCOUNT FOR
LINGERING CONVECTION.

TEMPERATURES TODAY SHOULD BE SLIGHTLY COOLER TODAY THAN MONDAY
WITH MORE CLOUDS AND SLIGHTLY COOLER 850 MB TEMPERATURES EXPECTED.
OVERNIGHT LOWS TONIGHT WILL BE DICTATED BY WHERE STORMS DEVELOP
BUT IN GENERAL WILL FALL INTO THE 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON
WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY
PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL
UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED
WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL
FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL
AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION
THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY
THURSDAY...THE UPPER RIDGE OVER THE WESTERN ATLANTIC BUILDS BACK
WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS
ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE
BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY
SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR
TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN
TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND
INCREASED MOISTURE IN THE ATMOSPHERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE UPPER RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD
WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH
SUNDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE
GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP
WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER
OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE
POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING
SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING
THE PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
FEW CHANGES MADE TO TERMINAL FORECASTS EXCEPT TO DELAY THE ONSET
OF CU FORMATION UNTIL 16Z AT ALL TERMINALS. WINDS WILL CONTINUE TO
BE LIGHT AS THE AREA IS IN A WIDE TROUGH WHICH INCLUDES THE FRONT
WHICH HAS BEEN ANALYZED TO BE ACROSS THE SOUTH CAROLINA/NORTH
CAROLINA BORDER. MOISTURE AND CONVERGENCE ASSOCIATED WITH THE
FRONT NEAR THE AREA WILL SUPPORT SHOWERS AND THUNDERSTORMS DURING
THE TAF PERIOD ESPECIALLY LATE THIS AFTERNOON WITH AFTERNOON
HEATING AND COPIOUS AMOUNTS OF MOISTURE.

CURRENT RADAR INDICATES ONLY SOME SHOWERS OVER SOUTHEAST NORTH
CAROLINA AT THIS TIME. THUNDERSTORMS WERE NOT INCLUDED DURING
MOST OF THE TAF PERIOD BECAUSE OF TIMING UNCERTAINTY AND WERE
BASED ON THE HIGH RESOLUTION WRF WITH THE BEST CHANCE BEING FROM THE
00Z TO 04Z TIME FRAME. INCLUDED THUNDERSTORMS IN THE FORECAST
DURING THAT TIME. STRONG AND GUSTY WINDS MAY OCCUR WITH A FEW OF
THE THUNDERSTORMS BECAUSE OF MODERATE INSTABILITY AND
PRECIPITATION LOADING. AWAY FROM SHOWERS...INSTABILITY SHOULD
GENERALLY LIMIT FOG DURING THE EARLY MORNING HOURS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW
CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 10, 3:23 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT TUE JUL 10 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 67 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 flash flood, 2 hail, 2 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Orangeburg

When
July 10, 12:37 PM EST to 12:40 PM EST
Where
Orangeburg County, 2.15 mi SSW of Cope
Measured
0.88 in hail
Reported by
Public
Coordinates
33.350, -81.010

Public reported nickel size hail near Cope along with windy conditions.

Thunderstorm Wind, Bamberg

When
July 10, 12:55 PM EST
Where
Bamberg County, 0.69 mi N of Bamberg
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.310, -81.030

DOT reported a few trees down in the Bamberg area and over to Denmark.

Thunderstorm Wind, Fairfield

When
July 10, 1:16 PM EST to 1:20 PM EST
Where
Fairfield County, 1.5 mi SSE of Simpson
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.280, -81.040

Highway Patrol reported powerlines down at the intersection of Syrup Mill Road and Peach Road.

Thunderstorm Wind, Bamberg

When
July 10, 1:40 PM EST
Where
Bamberg County, 1.16 mi W of Springtown
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.220, -81.120

Sheriff reported trees down on Ehrhardt Road between Hwy 301 and Olar.

Thunderstorm Wind, Bamberg

When
July 10, 1:42 PM EST to 1:45 PM EST
Where
Bamberg County, Bamberg
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Sheriff reported many trees and powerlines down in Bamberg with widespread outages in town.

Thunderstorm Wind, Richland

When
July 10, 2:00 PM EST
Where
Richland County, 2.37 mi NNW of Langfords Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.230, -80.920

Blythewood Fire Dept. reported a tree on a powerline at Branham Road and Claude Bundrick Road.

Thunderstorm Wind, Calhoun

When
July 10, 2:23 PM EST to 2:25 PM EST
Where
Calhoun County, 0.58 mi E of Lone Star
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
33.620, -80.590

Tri County Electric COOP reported trees and powerlines down near Lone Star.

Thunderstorm Wind, Kershaw

When
July 10, 2:47 PM EST to 2:50 PM EST
Where
Kershaw County, 0.9 mi NW of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.260, -80.610

Sheriff reported trees down in Camden.

Thunderstorm Wind, Kershaw

When
July 10, 2:47 PM EST to 2:50 PM EST
Where
Kershaw County, 0.9 mi NW of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.260, -80.610

Sheriff reported trees down in Camden.

Thunderstorm Wind, Lee

When
July 10, 3:30 PM EST
Where
Lee County, Bishopville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.220, -80.250

Sheriff reported powerlines down in Bishopville.

Thunderstorm Wind, Newberry

When
July 10, 3:50 PM EST
Where
Newberry County, 0.57 mi W of Cromer Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.420, -81.660

Highway Patrol and DOT reported a few trees down in the Jalapa area.

Thunderstorm Wind, Newberry

When
July 10, 4:06 PM EST to 4:10 PM EST
Where
Newberry County, 2.28 mi E of Bush River
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.320, -81.710

Highway Patrol reported trees in the road at Beaver Dam Creek Road and Bush River Road.

Hail, Newberry

When
July 10, 4:40 PM EST to 4:44 PM EST
Where
Newberry County, 0.42 mi S of Glymphville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.394, -81.420

Public reported dime size hail in the Glymphville area.

Thunderstorm Wind, Lexington

When
July 10, 5:02 PM EST to 5:05 PM EST
Where
Lexington County, 0.57 mi E of Batesburg Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.870, -81.510

Highway Patrol reported trees in the road at SC-245 and US-178.

Thunderstorm Wind, Lexington

When
July 10, 5:10 PM EST to 5:14 PM EST
Where
Lexington County, 3.25 mi SSE of Ella
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.030, -81.400

Highway Patrol reported trees in the road at Lester Keisler Road and Campground Road.

Thunderstorm Wind, Lexington

When
July 10, 5:20 PM EST
Where
Lexington County, 2.2 mi NE of Syrup
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.120, -81.300

Highway Patrol reported trees in the road at Island Trail Road and Indian Fork Road.

Thunderstorm Wind, Richland

When
July 10, 5:30 PM EST
Where
Richland County, 2.2 mi NE of Ballentine
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.140, -81.200

Public reported several trees down.

Thunderstorm Wind, Richland

When
July 10, 5:39 PM EST to 5:40 PM EST
Where
Richland County, 1.72 mi E of White Rock
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
34.150, -81.240

NWS employee reported trees down on I-26 at exit 97.

Lightning, Aiken

When
July 10, 5:45 PM EST
Where
Aiken County, Couchton
Property damage
$550,000
Reported by
Newspaper
Coordinates
33.570, -81.620

Aiken Standard reported lightning started a fire that destroyed the Hayden Baptist Church in Couchton.

Flash Flood, Richland

When
July 10, 6:30 PM EST to 7:15 PM EST
Where
Richland County, 0.9 mi SW of Columbia to 1.07 mi NNW of Olympia Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.990, -81.030

USGS web cam and river gages showed flash flooding at the intersection of Whaley and Main Streets. Water was 2 to 4 feet deep.

Flash Flood, Richland

When
July 10, 6:30 PM EST to 7:15 PM EST
Where
Richland County, Columbia to 0.89 mi E of Columbia
Cause
Heavy Rain
Property damage
$4,000
Reported by
Official NWS Observations
Coordinates
34.000, -81.020

Rocky Branch Creek peaked at 9.4 feet at Blossom and Pickens Street during the flash flood event. Flood state is 7.2 feet. Flash flooding occurred in the Five Points area and below the USC soccer stadium at Main and Whaley.

Flash Flood, Richland

When
July 10, 6:45 PM EST to 7:15 PM EST
Where
Richland County, 0.9 mi SW of Columbia to 1.01 mi NNW of Olympia Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
33.990, -81.030

Rocky Branch Creek peaked at 10.7 feet during the flash flood event. Flood stage is 7.2 feet.

Heavy Rain, Richland

When
July 10, 7:00 PM EST
Where
Richland County, 0.57 mi E of Columbia Owens Arpt
Reported by
ASOS
Coordinates
33.970, -80.990

Through 8pm 2.26 inches of rain fell at Owens Field... 1.85 inches of the total fell in a 27 minute period from 653pm to 720pm.

Heavy Rain, Richland

When
July 10, 7:00 PM EST
Where
Richland County, 0.69 mi S of Columbia
Reported by
Official NWS Observations
Coordinates
33.990, -81.020

Through 8pm 1.98 inches of rain fell at USC...1.86 inches of the total fell in a 35 minute period from 640pm to 715pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 382205, 382179, 382182, 382180, 382181, 382185, 382189, 382183, 382184, 382186, 382187, 382194, 382206, 382197, 382198, 382199, 382196, 382200, 384048, 382201, 382202, 382204, 382191, 382192.